30 Sec Answer
Yes, Xanax can make you gain weight. Weight gain is a potential side effect of taking this medication due to its sedative effects on the body. However, not everyone experiences weight gain when taking it.
Xanax (alprazolam) is an anti-anxiety medication that belongs to the class of drugs known as benzodiazepines. It works by reducing the activity of certain brain chemicals that cause anxiety and tension, thereby allowing users to relax. But with all medications comes possible side effects, one of which is weight gain. In this article we will explore whether or not taking Xanax makes people put on weight and what to do if you are concerned about it.
What Is Xanax?
Xanax is a type of drug that belongs to a group of medications called benzodiazepines, also known as tranquilizers or “benzos”. Benzodiazepines work by decreasing the activity of certain brain chemicals that can lead to anxiety and tension, resulting in calming effects. Other commonly used benzos include Valium (diazepam), Ativan (lorazepam), and Klonopin (clonazepam). These medications are often prescribed to treat panic disorder, generalized anxiety disorder, agoraphobia, social phobia, and post-traumatic stress disorder.
How Does Xanax Make You Gain Weight?
Weight gain is one of the potential side effects associated with taking Xanax because of its sedative properties. This means that the drug can make you feel more relaxed and sleepy, which may result in decreased physical activity levels and appetite changes. Additionally, some people find that they crave sugary foods when taking this medication because it increases serotonin levels in the brain – something that has been linked to comfort eating behaviors.
Who Is Most Likely To Experience Weight Gain From Taking Xanax?
Anyone who takes this medication may experience weight gain but those who already have issues with their metabolism or have an underlying medical condition such as hypothyroidism may be more likely to put on extra pounds while using it. Additionally, older individuals tend to be at greater risk for gaining weight because their bodies process medications differently than younger people’s do.
Are There Any Other Side Effects Associated With Taking Xanax?
In addition to weight gain, other common side effects associated with taking this drug include drowsiness, lightheadedness, confusion, memory problems, blurred vision, difficulty concentrating, headaches, dizziness, nausea/vomiting, dry mouth/throat, muscle weakness/tremors, depression/mood swings, constipation/diarrhea, skin rash/itching/hives, sexual dysfunction (including loss of libido), sweating/night sweats. Some people may also experience withdrawal symptoms after stopping use abruptly – these can include agitation/irritability/anxiety/panic attacks/restlessness/insomnia/depression.
Should I Stop Taking Xanax If I Notice That I Am Gaining Weight?
It’s important to discuss any concerns you have with your doctor before making any decisions about stopping your medication. Generally speaking though if you are gaining weight while taking Xanax then it would be wise to talk to your healthcare provider about adjusting your dosage or switching to another type of treatment option altogether as continued use could potentially lead to further health complications down the line such as high blood pressure and heart disease.
Can Eating Habits Affect My Ability To Put On Weight While Taking Xanax?
Yes! Diet plays an important role when it comes to managing your weight while on this medication so it’s important to pay close attention to what you’re eating and how much exercise you’re getting each day. Eating plenty of lean proteins such as fish and chicken along with complex carbohydrates like whole grains and legumes can help keep hunger at bay and give you lasting energy throughout the day – both of which can help prevent unnecessary snacking and overeating which could contribute towards unwanted weight gain while using this drug. Furthermore regular physical activity such as walking or cycling is key for keeping active while on this medication as well as helping maintain a healthy bodyweight over time.
Can Anything Else Help With Managing My Weight While Taking Xanax?
There are several lifestyle strategies that can be employed alongside diet and exercise in order to successfully manage your weight while using this medication:
1) Reduce Stress: Stress is known to trigger emotional eating so practicing relaxation techniques such as yoga or meditation can help reduce cravings for unhealthy food choices;
2) Get Enough Sleep: Quality sleep is essential for proper metabolic function so aim for 7-9 hours per night;
3) Stay Hydrated: Drinking plenty of water throughout the day helps regulate hunger hormones;
4) Avoid Triggers: Keep tempting snacks out of sight or opt for low calorie alternatives instead;
5) Speak Up: Talk openly about any issues related to your weight with family members or friends for support;
6) Monitor Progress: Use a journal or app track food intake and physical activity levels in order track progress over time;
7) Consider Professional Help: A nutritionist or registered dietitian can offer personalized advice based on individual needs;
8) Don’t Give Up!: Remember that losing excess pounds takes time so don’t get discouraged if progress isn’t immediate – stay consistent with healthy habits for long-term results!
What Happens If I Stop Taking The Drug Suddenly?
Stopping use abruptly without consulting a doctor first can cause unpleasant withdrawal symptoms such as irritability/agitation/anxiety/panic attacks/restlessness insomnia/depression so it’s best avoided whenever possible! When discontinuing use always consult a healthcare professional beforehand who will guide you through a safe tapering off process in order minimize uncomfortable side effects during withdrawal from the medication.
While there is evidence that suggests that taking Xanax can cause weight gain in some people due to its sedative properties – not everyone will experience this side effect when using this drug. Nevertheless anyone who notices that they are putting on extra pounds should speak with their doctor immediately about possible adjustment options regarding dosage or other treatment methods in order ensure safe use over time!